Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 27, NWS Morristown, TN

May 10, 2004Wise County, City of Norton, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 10, 2004, 7:21 PM EDT for Wise County, City of Norton, Virginia. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2004, 7:21 PM EDT (23:21 UTC)
Expired
May 10, 2004, 8:00 PM EDT
In force
39 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties City of Norton, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:40 PM EDTTSTM WND DMGNorton, VASEVERAL LARGE LIMBS DOWNED ON ROADS AND STREETS IN AND AROUND THE CITY OF NORTON.
May 10, 7:45 PM EDTTSTM WND DMGWise, VASEVERAL LARGE LIMBS DOWNED ON ROADS IN AND AROUND THE WISE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS54 KMRX 102321
SVRMRX
VAC195-720-110000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
721 PM EDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF NORTON IN SOUTHWEST VIRGINIA
  WISE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 800 PM EDT

* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BIG STONE GAP...OR 11 MILES SOUTHWEST OF
  NORTON...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTON AROUND 750 PM EDT
  WISE AROUND 800 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3687 8293 3674 8277 3705 8233 3722 8255

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:50 PM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 10, 2:50 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT MON MAY 10 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY)...MOISTURE CONTINUES TO BUILD
INTO THE REGION AS THE HIGH PRESSURE RIDGE SLIPS FURTHER EASTWARD.
A WEAK FRONT WILL SLOWLY DRIFT CLOSER TO THE AREA...HOWEVER IT IS
UNCERTAIN IF IT WILL EVER CLEAR THE REGION BEFORE DISIPATING.  CLOUD
COVER WILL SLOWLY INCREASE...AND TEMPERATURES ON TUESDAY WILL BE
SLIGHTLY COOLER THAN THE PAST SEVERAL DAYS DUE TO THE INCREASE IN
CLOUDS AND ALSO A SLIGHT INCREASE IN RAINFALL COVERAGE.  OVERNIGHT
LOWS WILL BE A FEW DEGREES WARMER DUE TO LESS RADIATIONAL COOLING.

.LONG TERM (TUESDAY NIGHT  THROUGH MONDAY)...WEAK SHORTWAVES
EXPECTED TO ROTATE THROUGH THE REGION THIS WEEK.  MOISTURE
LIMITED...BUT STILL UNSTABLE...WILL CONTINUE WITH DIURNAL CHANCE
POPS ON WEDNESDAY AND THURSDAY.  COLD FRONT MOVES INTO THE OHIO
VALLEY ON FRIDAY AND STALLS TO OUR NORTH.  STILL DECENT MOISTURE AND
INSTABILITY AHEAD OF IT INTO OUR AREA...KEPT CHANCE POPS FROM FRIDAY
THROUGH MONDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   61  84  63  83 /  20  40  30  30
KNOXVILLE, TN     61  82  62  82 /  10  30  30  30
BRISTOL, TN       56  81  58  80 /  20  30  30  30
OAK RIDGE, TN     61  82  62  82 /  10  30  30  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW/GH
Hazardous weather outlook, May 10, 4:10 AM EDT, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
410 AM EDT MON MAY 10 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-110900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
410 AM EDT (310 AM CDT) MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...AS
TEMPERATURES ONCE AGAIN CLIMB INTO SUMMER-LIKE VALUES OF MID 70S
TO UPPER 80S ACROSS THE AREA.  ISOLATED SHOWERS OR THUNDERSTORMS
COULD DEVELOP JUST ABOUT ANYWHERE...EVEN OUTSIDE OF THE HIGHER
TERRAIN AREAS AS MOISTURE INCREASES SLIGHTLY.  THESE SHOWERS AND
STORMS WILL BE DRIFTING VERY SLOWLY EASTWARD...WITH THE POSSIBILITY
OF LOCALLY HEAVY RAINS AND SMALL HAIL WITH THE STRONGEST STORMS.
THE SHOWERS AND STORMS SHOULD DISSIPATE BEFORE MIDNIGHT...AND NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...DUE TO A MOIST AND UNSTABLE SUMMER-LIKE AIRMASS PERSISTING
ACROSS THE REGION.  THE BEST CHANCES WILL BE DURING THE AFTERNOON
AND EVENING HOURS...WITH A FEW STRONG STORMS POSSIBLE.

HOWEVER...AT THIS TIME NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Local storm report, May 10, 3:32 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             7 NE TELLICO PLAINS     35.44N 84.21W
05/10/2004  1.00 INCH        MONROE             TN   TRAINED SPOTTER

            QUARTER SIZED HAIL IN THE RAFTER AREA.

&&

FERRELL
Local storm report, May 10, 6:43 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             PARROTTSVILLE           36.01N 83.09W
05/10/2004  0.25 INCH        COCKE              TN   TRAINED SPOTTER

            PEA SIZE HAIL AND VERY HEAVY RAIN NEAR PARROTSVILLE.

0527 PM     LIGHTNING        DEL RIO                 35.92N 83.03W
05/10/2004                   COCKE              TN   LAW ENFORCEMENT

            PERSON INJURED BY LIGHTNING WHILE SETTING ON POARCH IN
            DEL RIO.

0545 PM     HAIL             DEL RIO                 35.92N 83.03W
05/10/2004  0.75 INCH        COCKE              TN   PUBLIC

            DIME SIZE HAIL IN DEL RIO. REPORTED BY PUBLIC.

0555 PM     TSTM WND DMG     DEL RIO                 35.92N 83.03W
05/10/2004                   COCKE              TN   LAW ENFORCEMENT

            FEW TREES AND POWER LINES DOWN IN NORTH HALF OF COUNTY.
            REPORTED BY SHERIFFS OFFICE.

0620 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
05/10/2004                   GRAINGER           TN   LAW ENFORCEMENT

            FEW TREES AND POWER LINES DOWN IN NORTH HALF OF COUNTY.
            REPORTED BY SHERIFFS OFFICE

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:56 PM EDTSevere Thunderstorm WarningMRXLee49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.